Apgar score explainer
The short answer
The Apgar score rates five things at 1 and 5 minutes after birth: color, heart rate, reflex response, muscle tone and breathing. Each is scored 0, 1 or 2, for a total out of 10. 1
It describes the baby at that moment. Professional guidance says plainly that it should not be used on its own to diagnose asphyxia or to predict outcome. 1
The numbers, up front
- What it is
- A score of 0, 1 or 2 for each of five signs, given at 1 and 5 minutes, and at 10 minutes if the earlier scores were low 1
- What it is not for
- Guidance states it should not be used alone to diagnose asphyxia or to predict neurologic outcome 1
- Which score carries most information
- A score that stays low at 5 and 10 minutes carries more information than a low score at 1 minute alone 1
- It does not guide resuscitation
- Resuscitation decisions are made on heart rate and breathing, following the newborn algorithm, not on the score 2
- What it is read alongside
- The cord blood gas, the newborn examination and any imaging. Cause is worked out from a pattern of findings taken together 3
This tool runs entirely in your browser. Nothing you type is sent anywhere, stored on any server, or seen by anyone including us. There is no analytics on this page. Nothing is saved when you close the page. You can check this yourself: turn off your internet connection and the tool still works.
What to ask for instead of the score
The recorded scores at 1, 5 and 10 minutes. The 10 minute score is often not remembered and it is the one most linked to outlook. 1
The cord blood gas results, arterial and venous. 3
The newborn resuscitation record, which is timed and which shows what was actually done. 2
The newborn examination.
Together those tell you far more than a single number. See how to read your labor and delivery records.
Questions parents ask
My baby had an Apgar of 3. Does that mean brain damage?
No. The score describes the baby at that moment, and guidance says it should not be used alone to diagnose asphyxia or to predict outcome. 1 Many babies with low 1 minute scores respond to a few breaths and are entirely fine. What matters more is whether the score stayed low at 5 and 10 minutes, together with the cord gas and the examination.
What is a normal Apgar?
Most babies score 7 or above at 5 minutes. A score below that prompts continued assessment. The number is a description, not a target, and it does not guide the resuscitation itself, which follows heart rate and breathing. 2
Nobody told us the 10 minute score. Why not?
A 10 minute score is recorded when the earlier scores were low. 1 If your baby needed help at birth, ask for it specifically. It is in the record even when nobody mentions it, and it is the score most linked to outlook.
Words on this page, in plain English
- Apgar score
- A quick 0 to 10 score given at 1 and 5 minutes after birth. It rates color, heart rate, reflexes, muscle tone, and breathing. It describes the baby at that moment and it is not a prediction.
- cord blood gas
- A blood sample taken from the umbilical cord right after birth. It shows how much acid built up in the baby's blood, which reflects oxygen supply near the end of labor.
Where these facts come from
- American Academy of Pediatrics and American College of Obstetricians and Gynecologists. Committee Opinion 644, The Apgar Score. 2015. www.acog.org/clinical/clinical-guidance/committee-opinion. Link checked September 3, 2026.
- American Heart Association and American Academy of Pediatrics, Circulation. Neonatal Life Support: 2020 American Heart Association Guidelines for CPR and Emergency Cardiovascular Care. 2020. www.ahajournals.org/doi/10.1161/CIR.0000000000000902. Link checked September 3, 2026.
- American College of Obstetricians and Gynecologists and American Academy of Pediatrics. Neonatal Encephalopathy and Neurologic Outcome, Second Edition. 2014. www.acog.org/clinical/clinical-guidance/task-force-report/ar. Link checked September 3, 2026.